Increasing anaemia from ET treatment

I have been on hydroxycarbamide for ET for nearly six years. Almost every blood test has shown decreasing red blood cells and haemoglobin. At the present rate I may be on blood transfusions within about twelve months. I am not sure whether the medication is damaging the bone marrow ( I am JAK-2) or producing increasingly inferior red cells that have a short life. Alternative medications are not generally favoured for older patients. Has anyone come across a similar situation? Jumbo

1 Like

Hi @jumbo4, I am sorry that I cannot help you medically, but perhaps these are questions for someone from your medical team because quite naturally these are really concerning you.
Although someone might be able to share their experiences here, we await.
Take care and stay safe and please let us know if you get any answers and how you are doing.

Hello @Jumbo. As @Erica says, the best people to answer your question would be your medical team. However, I will share my experience in the hope it helps. I was diagnosed many years ago with an MPN that had features of both Myelofibrosis and ET. Initially my platelets were very high and I was on Hydroxycarbamide for many years. However, I gradually noticed that my Hb and red blood cell count were dropping. Also, the dose of the Hydroxycarbamide was reduced as my platelet count was also dropping and I didn’t need such a high dose. I mentioned this to my haematologist and asked whether it might be wise to have a sample of my bone marrow analysed as it was several years since this had been done. I was found to be CALR positive (not JAK2) and the results showed that my bone marrow was becoming more fibrotic, hence the reduction in my red blood cells and Hb. I don’t want to worry you by sharing this, but you might want to consider asking if your bone marrow could be tested in order to find out more? It might show whether the ET has progressed or whether it is the result of taking the Hydroxycarbamide. Let us know how you get on. Warm wishes. Willow

1 Like

My hb levels have dropped to borderline. The haemotology dept said if it carried on they would reduce my dose of HU next blood test .my platelets are high 600 but alot lower and more stable than they have been .I’m Et Calr positive on HU and angralide since March …been in HU for 2 yrs

1 Like

Thanks, @Hmc63, how are you feeling and how concerned are you about your levels?
Do you get anxious before appointments and tests like I do?
Does anyone else get these feelings of anxiety?

Thank you for your interesting comments. I will see what I can do about it. I have been diagnosed 6 years ago as JAK2. I assume you think it possible that the medication could change again. I don’t know enough about it but I will ask. Jumbo4

1 Like

Willow,

Did you ever get a diagnosis of jak2 or or anything like that years ago?

Jumbo4

1 Like

Hi @jumbo4. I was tested for JAK2 and was negative. Then a few years ago they found out I was CALR positive instead. However, my disease has always been extra complicated as, at diagnosis, it had features of ET and Myelofibrosis from the beginning. It has now transformed into myelofibrosis. I was initially diagnosed in 1992 so not much was known about MPN’s in those days and I was in my thirties when I was diagnosed which is unusual. Hope this helps. Warm wishes. Willow

1 Like

Thanks Willow. I wondered whether anyone would be able to say they had experienced of what haematologists do for a patient when the haemoglobin really gets low. Would it be medication change or would it be endless transfusions? You sound as if haemoglobin is not a big issue now for
you but no doubt you have other problems. I don’t know much about myelofibrosis but I do know that it is possible for ET to go in that direction. Thank you anyway, I hope it goes well. Jumbo4
.

1 Like

Hello again @jumbo4. Actually my low haemoglobin is a serious problem now. I have regular transfusions and have been put on the drug Danazol which helps to boost my red blood count. I also tried EPO injections but they didn’t work for me. Bear in mind that I have had my disease for 28 years so it has taken a long time to get to this stage. The problem with too many transfusions is that my iron level is now dangerously high. It is called iron overload and can cause damage to other organs in the body. It is complicated but I am not giving up and have a good medical team looking after me. Hope this helps. I wish you well and please let us know how you get on. Warm wishes. Willow

1 Like